By Leo Leonidou,
One in three children in Cyprus and the EU suffer from some form of allergy, with the condition rife at this time of year on the island due to an increase in olive pollen.
“Olive trees are this year producing more blossom, meaning pollen levels are higher than in the previous few years,” President of the Allergy Institute, Dr Andreas Liveris, said yesterday.
He warned that olive pollen was very aggressive and the symptoms it causes can be extremely uncomfortable.
“These include asthma and other respiratory problems, sneezing and runny and itchy eyes and noses,” he said.
He added that allergies in general are becoming an epidemic around the world, especially amongst children below the age of ten.
“Here in Cyprus, one in three children are affected, whereas the number was one in fifteen, 20 years ago,” he said.
Allergies can be managed effectively with medication or vaccinations but they can’t be cured, and although not normally life-threatening, they alter the sufferer’s quality of life.
Around 25 per cent of the island’s population (200,000 Cypriots) suffer from some type of allergy while, as the problem is getting progressively worse, by 2015, one in two Europeans is expected to suffer from at least one form of allergy.
Allergy, which is an exaggerated reaction by the immune system to an allergen such as pollen, has developed into a major health concern in Europe with over 80 million people affected by some form of allergic disease and around 30 million people suffering from asthma.
According to the Global Allergy and Asthma European Network, allergic diseases are still underestimated, under-diagnosed and often do not receive adequate treatment.
“Allergy and asthma are global diseases not only because they are rapidly developing all over the world but also because they affect the body as a whole,” says the network.
Different types of allergic disorders include allergic rhinitis, hay fever, asthma, atopic dermatitis, eczema and other skin complaints, conjunctivitis, irritation of the eye, food and drug hypersensitivities and anaphylactic shock.
[Source] Click here